Nebraska, 2010

Winter Storm in Nebraska, January 6 to 7, 2010

January 6 to 7, 2010 · NWS LBF · 7 events in 7 counties and zones

An upper level trough of low pressure and strong arctic cold front brought snow accumulations ranging as high as 3 to 5 inches to eastern portions of north central Nebraska on January 6th, 2010. Strong northwest winds of 30 to 40 mph and gusty developed by late morning and combined with the falling snow to cause considerable blowing and drifting and visibility reductions as low as a quarter mile…

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level trough of low pressure and strong arctic cold front brought snow accumulations ranging as high as 3 to 5 inches to eastern portions of north central Nebraska on January 6th, 2010. Strong northwest winds of 30 to 40 mph and gusty developed by late morning and combined with the falling snow to cause considerable blowing and drifting and visibility reductions as low as a quarter mile at times through the afternoon and evening hours. Many roads became closed by late afternoon or early evening on January 6th. Although the snow would end by early evening, the strong winds would continue, causing continued blowing and drifting into the early morning hours on January 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 6, 3:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 6, 3:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 AM CST WED JAN 6 2010

.DISCUSSION...
BEEN A BUSY EVENING AND EARLY MORNING...FIRST AND FOREMOST HAVE
UPGRADED ADVISORY TO A WINTER STORM WARNING FOR PORTIONS OF NORTH
CENTRAL NEBRASKA...AND WILL CONTINUE THE WINTER WEATHER ADVISORY FOR
CENTRAL NEBRASKA AND THE WESTERN PARTS OF NORTH CENTRAL NEBRASKA.
UPGRADED HOLT AND BOYD COUNTIES LAST EVENING...AND AFTER FURTHER
MODEL INTERROGATION HAVE DECIDED TO INCLUDE KEYA
PAHA...BROWN...ROCK... WHEELER AND GARFIELD. MADE SOME PHONE CALLS
TO THE NORTHEAST AREAS LAST EVENING...AND FOUND THAT 1 TO 3 INCHES
OF POWDERY SNOW HAD ACCUMULATED DURING THE LAST COUPLE OF DAYS.
MODELS /NAM EXCLUDED DUE TO NOT HANDLING CURRENT QPF SITUATION IN
WESTERN SOUTH DAKOTA/ HAVE TRENDED UP SOME WITH QPF ACROSS THE NORTH
CENTRAL AND NORTHEAST PART OF THE STATE. FEEL A SOLID 2 TO 4 INCHES
OF SNOW ACCUMULATION IS LIKELY THIS MORNING...WITH THE SNOW TAPERING
OFF IN THOSE AREAS THIS AFTERNOON. FRONTOGENETIC INDUCED SNOW BAND
WILL SINK SOUTH INTO SOUTHWEST THROUGH SOUTH CENTRAL NEBRASKA BY
THIS AFTERNOON...AND AN INCH OR TWO WILL BE POSSIBLE. THE BAND WILL
QUICKLY MOVE OUT THIS EVENING...WITH SOME LINGERING VERY LIGHT SNOW
AND FLURRIES WRAPPING AROUND THE BACK SIDE OF THE SYSTEM FOR ALL
AREAS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE WINDS...WHICH
INCREASE LATE THIS MORNING THROUGH TONIGHT TO AROUND 30 MPH WITH
GUSTS TO 40 MPH...ARE THE REASONING FOR THE WINTER STORM WARNING.
FEEL THE SNOW ALREADY ON THE GROUND...WITH THE ADDITIONAL
ACCUMULATION TODAY...WILL CAUSE SOME MAJOR BLOWING AND DRIFTING.
HOLT COUNTY EMERGENCY MANAGER INDICATED MANY ROADS HAVE MAJOR PILES
OF SNOW/DRIFTS THAT HAVE BEEN PUSHED JUST OFF TO THE SIDE...AND
WON/T TAKE MUCH TO START FILLING THOSE AREAS BACK IN WITH
SNOW...WHICH COULD DRIFT SOME ROADS SHUT ONCE AGAIN. NEXT CONCERN IS
THE WIND CHILLS...AND HAVE ISSUED A WIND CHILL ADVISORY FOR
BASICALLY THE SOUTHWEST AREA OF NEBRASKA...WHICH GOES INTO EFFECT
THIS EVENING. WIND CHILLS WILL BE DANGEROUSLY COLD IN ALL
AREAS...BUT THE WARNINGS AND ADVISORIES FURTHER NORTH AND EAST OF
THIS AREA ALREADY MENTION WIND CHILLS. SOME AREAS MAY HAVE TO BE
UPGRADED TO A WIND CHILL WARNING LATER. WARM UP STILL ON TAP FOR THE
WEEKEND INTO THE FIRST OF NEXT WEEK.

&&

.AVIATION...
THOUGH CEILING AND VISIBILITY ARE THE IMMEDIATE CONCERN FOR AVIATION
THIS MORNING...WIND WILL INCREASE TO 15-20KT BY 13Z IN NORTHWEST
NEBRASKA AND BY 18Z IN CENTRAL AND SOUTHWEST NEBRASKA. BY 16Z...WIND
WILL BE GREATER THAN 20KT IN NORTH CENTRAL AND NORTHWEST NEBRASKA.
FOR CENTRAL AND SOUTHWEST NEBRASKA...GREATER THAN 20KT IS LIKELY BY
18Z. THE WIND WILL BE ACCOMPANIED BY SIGNIFICANT LIFT...SO CEILINGS
WILL LIFT TO 1000AGL OR HIGHER. HOWEVER...IN THE ACCOMPANYING SNOW
AND BLOWING SNOW...VISIBILITY WILL BE DOWN TO 1SM AND POSSIBLY AS
LOW AS 1/2SM IN SNOW AND BLOWING SNOW. SNOW WILL END THIS EVENING
OVER MOST OF THE AREA...BUT VISIBILITY WILL CONTINUE TO BE
RESTRICTED TO LESS THAN 3SM IN BLOWING SNOW UNTIL AT LEAST 06Z.   &&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING IN EFFECT UNTIL 12Z THURSDAY FOR 006>010 AND
028 AND 029.

WINTER WEATHER ADVISORY IN EFFECT UNTIL 06Z THURSDAY FOR 004...005
AND 024>027 AND 038 AND 094.

WIND CHILL ADVISORY IN EFFECT UNTIL 18Z FRIDAY FOR 022...023 AND
035>037 AND 056>059 AND 069>071.

&&

DISCUSSION...TAYLOR
AVIATION...SPRINGER
Hazardous weather outlook, Jan 6, 5:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 AM CST WED JAN 6 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-071145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
544 AM CST WED JAN 6 2010 /444 AM MST WED JAN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SNOW AND AREAS OF BLOWING AND DRIFTING SNOW ARE EXPECTED IN
WESTERN AND NORTH CENTRAL NEBRASKA TODAY AS ARCTIC AIR PLUNGES
THROUGH THE CENTRAL PLAINS. THE WORST OF THE SNOW AND BLOWING SNOW
IS EXPECTED IN NORTH CENTRAL NEBRASKA IN THE AREA NORTH AND EAST
OF A LINE FROM AINSWORTH TO BURWELL. NEAR BLIZZARD CONDITIONS ARE
POSSIBLE IN THAT AREA WHICH INCLUDES ONEILL. BESIDES THE BLOWING
AND DRIFTING SNOW...THE WIND WILL BRING WIND CHILLS TO 20 TO 30
BELOW ZERO AS EARLY AS THIS AFTERNOON IN NORTH CENTRAL NEBRASKA.

BY LATE EVENING...THE REST OF WESTERN AND SOUTHWEST NEBRASKA WILL
HAVE WIND CHILL VALUES OF 20 TO 30 BELOW ZERO. VALUES OF 25 TO 35
BELOW ZERO ARE FORECAST FOR NORTH CENTRAL NEBRASKA BY EARLY
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT IMPROVEMENT IS EXPECTED IN THE WIND CHILL LATE MORNING TO
EARLY AFTERNOON IN SOUTHWEST AND WESTERN NEBRASKA THURSDAY.
HOWEVER...DURING THE EVENING...FALLING TEMPERATURES AND 10 TO 15
MPH WIND WILL BRING THE WIND CHILLS BACK TO 25 TO 35 BELOW ZERO IN
SOUTHWEST NEBRASKA. WIND CHILL VALUES OF 35 TO 40 BELOW ZERO ARE
POSSIBLE IN CENTRAL AND NORTH CENTRAL NEBRASKA BY EARLY FRIDAY.

CONSIDERABLE IMPROVEMENT CAN BE EXPECTED FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Boyd

When
January 6, 6:00 AM CST to January 7, 6:00 AM CST
Where
Boyd forecast zone
Reported by
Law Enforcement
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Winter storm conditions occurred across Boyd County during the afternoon and evening hours on January 6th, 2010, as strong northwest winds of 30 to 40 mph and gusty combined with falling snow. Snow accumulations of 3 to 5 inches were reported. Visibilities were reduced as low as a quarter mile at times and many primary and secondary roads were closed by late afternoon and early evening. Although the snow ended by early evening, strong northwest winds persisted overnight to cause continued blowing and drifting snow and reduced visibility. Some power outages were also reported.

Winter Storm, Holt

When
January 6, 6:00 AM CST to January 7, 6:00 AM CST
Where
Holt forecast zone
Reported by
Law Enforcement
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Winter storm conditions occurred across Holt County during the afternoon and evening hours on January 6th, 2010, as strong northwest winds of 30 to 40 mph |and gusty combined with falling snow. Snow accumulations of 2 to 4 inches were reported. Visibilities were reduced as low as a quarter mile at times and many primary and secondary roads were closed by early evening. Although the snow ended by early evening, strong northwest winds persisted overnight to cause continued blowing and drifting snow and reduced visibility. Several automobiles became stranded and a few power outages were also reported.

Winter Storm, Wheeler

When
January 6, 6:00 AM CST to January 7, 6:00 AM CST
Where
Wheeler forecast zone
Reported by
Law Enforcement
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Winter storm conditions occurred across Wheeler County during the afternoon and evening hours on January 6th, 2010, as strong northwest winds of 30 to 40 mph |and gusty combined with falling snow. Snow accumulations of 1 to 3 inches were reported. Visibilities were reduced as low as a quarter mile at times and many primary and secondary roads were closed by early evening. Although the snow ended by early evening, strong northwest winds persisted overnight to cause continued blowing and drifting snow and reduced visibility.

Winter Storm, Garfield

When
January 6, 6:00 AM CST to January 7, 6:00 AM CST
Where
Garfield forecast zone
Reported by
Law Enforcement
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Winter storm conditions occurred across Garfield County during the afternoon and evening hours on January 6th, 2010, as strong northwest winds of 30 to 40 mph and gusty combined with falling snow. Snow accumulations of 1 to 3 inches were reported. Visibilities were reduced to a quarter mile at times and some primary and secondary roads were closed by early evening. Although the snow ended by early evening, strong northwest winds persisted overnight to cause continued blowing and drifting snow and reduced visibility.

Winter Storm, Keya Paha

When
January 6, 6:00 AM CST to January 7, 6:00 AM CST
Where
Keya Paha forecast zone
Reported by
Law Enforcement
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Winter storm conditions occurred across Keya Paha County during the afternoon and evening hours on January 6th, 2010, as strong northwest winds of 30 to 40 mph and gusty combined with falling snow. Snow accumulations of 1 to 3 inches were reported. Visibilities were reduced to a quarter mile at times and some primary and secondary roads were closed by late afternoon. Although the snow ended by early evening, strong northwest winds persisted overnight to cause continued blowing and drifting snow and reduced visibility.

Winter Storm, Brown

When
January 6, 6:00 AM CST to January 7, 6:00 AM CST
Where
Brown forecast zone
Reported by
Law Enforcement
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Winter storm conditions occurred across Brown County during the afternoon and evening hours on January 6th, 2010, as strong northwest winds of 30 to 40 mph and gusty combined with falling snow. Snow accumulations of 1 to 3 inches were reported. Visibilities were reduced as low as a quarter mile at times and a few primary and secondary roads were closed by late afternoon. Although the snow ended by early evening, strong northwest winds persisted overnight to cause continued blowing and drifting snow and reduced visibility.

Winter Storm, Rock

When
January 6, 6:00 AM CST to January 7, 6:00 AM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Winter storm conditions occurred across Rock County during the afternoon and evening hours on January 6th, 2010, as strong northwest winds of 30 to 40 mph and gusty combined with falling snow. Snow accumulations of 1 to 3 inches were reported. Visibilities were reduced as low as a quarter mile at times and a few primary and secondary roads were closed by late afternoon. Although the snow ended by early evening, strong northwest winds persisted overnight to cause continued blowing and drifting snow and reduced visibility.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201642, 201643, 201644, 201645, 201670, 201671, 201672.